Log in
Breast Cancer Haven
2,357 members โ€ข 1,283 posts

Tamoxifen and periods

Hi lovely ladies can anybody tell me if their periods were affected by taking tamoxifen. The oncologist said I'd still have them but this last 3 months have been barely there - not that I'm complaining! I seem to have all the symptoms but no loss. Started on it December 2015. Also been advised to have my ovaries out at some point, has anyone else?

28 Replies
oldest โ€ข newest

Hi there my periods were stopped because I was on the Mirena coil up until I had my operation .had it out 2 weeks before my op. Got period2 days after op!! That was fun. Ive had nothing since. (Pms and mood swings yes lol) Oncologist said chemo would stop em and might put me in menopause. And that tamoxifen might do same. But I have seen other people saying that it only gives the impression of menopause and that when you're finished your Tamoxifen you may well get your period back... suppose it depends on age and circumstance. :)

2 likes
Reply

Thanks Gracie I'm 53 so hoping the tamoxifen will do the job for me!

1 like
Reply

I am not sure about its affect on your periods as I started it way after my last period. It will be good for you if you have regular check ups as it has caused grade 1 cancer of my womb and I am awaiting to go in for a hysterectomy to clear me of the cancer

1 like
Reply

Thanks lnelson im sorry to hear that but it's the one thing that's worrying me so having my ovaries out might be the sensible thing to do.

2 likes
Reply

Hi i was on tamoxifen for five years and did not have a oeriod during this time i was under 50

1 like
Reply

Thanks that's good to know

Reply

my period stopped after my surgery in February this year before I began taking tamoxifen I was concerned because I took a period every 21 days before surgery have been told not to be to concerned but like have been advised to have ovaries removed

2 likes
Reply

Ok thanks for that Megan.

Reply

I haven't had a period since I had my breast cancer 13 yrs ago not sure if it was the chemo or tamoxifen TBH

1 like
Reply

I've not had anyone say anything about my ovaries. Is that from risk from tamoxifen?

Reply

Hi Gracie the reason behind having ovaries out is that it further reduces your risk of reoccurrence as they produce oestrogen xx

1 like
Reply

Hi,

I had Masectomy at Christmas 2015, finished radio late march now on Tamoxifen. Having ovaries out next month as premenopausal. This to me is the best option for me. no more worries.

2 likes
Reply

hi there, i'm 35 and had primary breast cancer two years ago. chemo cause my periods to stop for a bit but they then came back about a year after chemo finished. I've been on tamoxifen for over 18 months and have been getting regular periods but much, much lighter than before. As I'm also BRCA1 my oncologist/ genetics team have recommended having my ovaries out at 40...Everyone seems to have slightly different reactions, some people don't have periods after chemo and some find tamoxifen stops them...if you're worried at all I would have a chat to your breast care nurse or oncologist.x

1 like
Reply

Thank you that sounds like really good advice x

Reply

Hi Mell I also was on tamoxifen for 5 years and during this time I only had a very occasional period. The ones I had at that time were really heavy and I was under the care of the gynaecologist. When I finished taking the tamoxifen my periods returned with a vengeance and I ended up having to have a hysterectomy and since then I have never looked back x

1 like
Reply

Hi Jean that sounds like you had quite a hard time of it, glad you're sorted now x

Reply

Hi. I have only had one very slight period since my mastectomy in October, and going onto tamoxifen. I still get all the horrid hormonal symptoms though. ๐Ÿ˜ฌ๐Ÿ˜ฌ ๐Ÿ˜‚. X

1 like
Reply

Yes that's what I'm getting plus a slight brown spotting. I feel for you! ๐Ÿ˜ฉ

Reply

The joys! ๐Ÿ˜‚๐Ÿ˜€

2 likes
Reply

Hi, I have not had a period since my chemo in October, started tamoxifen in March and still none. the oncologist is considering starting me on an additional oestrogen suppressant monthly injection, is anyone else taking this? I am 41

1 like
Reply

I've not heard of that but I suppose it will save having surgery on your ovaries.

Reply

Hi there. I wonder if you will get this . I'm just curious if you started the injections. . I had to stop as they really did.t Agree with me but onco is talking about starting them again.

Reply

My periods stopped last August after my first surgery. I didn't need chemo or radio but because we've no kids my consultant referred me to an IVF clinic for egg harvesting (I'm 37). Started tamoxifen last December and have only had slight spotting since then. Only lasting an hour or so each month. Nobody has said anything to me about ovaries removed . Hope this helps

1 like
Reply

Yes thank you it does. Good to know I'm not imagining things!

1 like
Reply

Hi ! My periode is effected by tamoxifine . I am taking temoxifin from last 4 years and i had stop my mens frm last Two years., its happening With tamoxifine.

Reply

i started with the drug Dec 2014 ,i was peri-menopause prior which may have impacted on the drug but i had a period day after my op ! great !! one in the March , one Dec 15 and nothing since i am 49 now so maybe the drug maybe my body . But i was told this could happen . My oncologist has also put me on the drug 20mg for 10 years not five as the latest evidence shows the advantages have the edge . I get hot sweats . night are the worse . During the day my desk fan helps . I just try and think that the hormones feeding the cancer are no longer there.

2 likes
Reply

Thanks Louise glad to know I'm not loosing my marbles completely!

Reply

That's like me Louise! I started on the drug in Feb 2017. Mastectomy in September, but I was already per menopausal. Had a period in March 2017 and June 2017, and nothing since. I'll be on them for 10 years too. I get two hot flushes a day now.

Reply

You may also like...